psychiatrist says up the dosage but I'm not so sure?

Discussion in 'General Parenting' started by Californiablonde, Apr 24, 2012.

  1. Californiablonde

    Californiablonde Well-Known Member

    Right now I'm sooooo confused. I emailed psychiatrist regarding his recommendation to up the Intuniv dosage from 2 mgs to 3. He emailed back saying that difficult child's sleep problems aren't really a "problem" unless he is sleeping at school (he's not.) Regardless of his alertness in school, isn't it bad to have your eleven year old kid getting on average four to six hours of sleep at night? Sunday he slept four hours and last night six. I'm assuming this is medication related because he only started waking up so early after we increased his dosage. I am to assume that if we increase the dosage any further, he will get even less sleep than he has been getting. I don't know why psychiatrist isn't concerned unless it makes my son sleepy at school. It is not healthy in so many ways for a kid, or anybody, for that matter, to function on only a few hours sleep. I guess I will give him 3 mgs tomorrow like psychiatrist is recommending and see what happens at night. I hope I'm wrong and it won't get any worse. By the way, psychiatrist has been difficult child 1's psychiatrist for years and I never once had to question him regarding medications. Somehow I am not so trusting of his judgement right now. We'll see how it goes.
     
  2. keista

    keista New Member

    psychiatrists are human and prone to occasional lapses. I've witnessed this with ours.

    Go with your mom gut. in my opinion it's worth a try for the higher dose. Never know what the "right" dose is and side effects sometimes go away when you get there. But the bottom line is how much you and difficult child are willing to tolerate. Does this lack of sleep seem to be affecting him at all? What time of day are you dosing? A quick search I found this post. Further search I found that there is a 12% incidence of insomnia with Intuniv.

    http://www.raising4boys.com/2010/02/09/best-time-of-day-to-take-intuniv-tenex-guanfacine/
     
  3. Californiablonde

    Californiablonde Well-Known Member

    Keista so far the lack of sleep doesn't seem to have been affecting him. I don't have any reports of him being lethargic at school, and when I pick him up at the end of the day he seems to have plenty of energy. I am just thinking it might affect him in other ways if he continues not to sleep. I know that lack of sleep can greatly affect the immune system, as well as other things. I'm just concerned it will eventually catch up to him and something bad is going to happen. He takes it in the a.m. so it is effective for him at school. I guess I'll give it a go and see what happens. Worst case scenerio he gets one night of really bad sleep and he goes back down to 2 mgs. I'm also worried because a couple of the side effects listed are fainting and abnormally low blood pressure and low heart rate. These side effects can worsen with each increased dose. I find myself checking on him more often than usual to see if he's still breathing. I'm going to be extra paranoid now that his dosage will be increased. I don't know, maybe I'm being overly paranoid?
     
  4. keista

    keista New Member

    I agree that it's not good for him to go long periods, but even if he's averaging 6 hours of sleep, that might be sufficient (on the other hand 4 is too little). If something is within "average" doctors rarely give it much attention even if it is odd for us or our children.

    He's 11 so he's hitting puberty, and with that come sleep changes.

    I'm just saying do your very best to follow dr's instructions, and if your mom gut still says it's not right, well, you get the final say of what goes in your child's body. Always best when parent and dr agree, but it doesn't always work that way.

    I'll be sending calming, restful vibes your way. Hopefully difficult child gets some good sleep and you can relax a bit. If not, I'll send you strength to do what your mom gut tells you to do.
     
  5. Californiablonde

    Californiablonde Well-Known Member

    Thanks, Keista.
     
  6. Californiablonde

    Californiablonde Well-Known Member

    Well doctor just emailed me and gave me the OK for Melatonin. We have some extra on hand from difficult child 1. We'll see if that helps tonight.
     
  7. jal

    jal Member

    For what my 2 cents is worth my 9.5 yr old is on 3mg of Intuniv and has been for several months. It has never interrupted his sleep, but every person is different. He's in bed by 8:30, 9 at the latest and sleeps until 7 am and wakes himself on school days and weekends, but then again, sleeping at night luckily has never been an issue. We have always had difficult child take it before bed. psychiatrist gave us an option of am or pm. Trust your intuition.
     
  8. Wiped Out

    Wiped Out Well-Known Member Staff Member

    I usually do what the psychiatrist says (I trust ours completely). I do know if my difficult child was getting that little sleep difficult child's psychiatrist would not be o.k. with it but then my difficult child has bipolar and little sleep sends him into manic episodes.
     
  9. confuzzled

    confuzzled Member

    is that the only medication he's on?

    what are the odds that its causing some kind of breakthrough mania?

    intuniv is a different type of adhd medication, but stranger things have happened....
     
  10. Californiablonde

    Californiablonde Well-Known Member

    Well it was another night of barely any sleep. I gave him the melatonin and it was of no help. I gave him his first dose of Intuniv at 3 mgs this morning. It should be interesting to see how he sleeps tonight. I highly doubt it's bipolar. He has no raging and no other symptoms that would suggest it. I've dealt with difficult child 1 and her bipolar from the age of six and I don't see the signs with difficult child 2. We shall see how tonight goes. Who knows, he may sleep better with the higher dosage.
     
  11. keista

    keista New Member

    Keeping fingers crossed for you both.
     
  12. buddy

    buddy New Member

    hope he does ok today and tonight is the turn around night! losing sleep is not fun.....
     
  13. Californiablonde

    Californiablonde Well-Known Member

    Thanks, ladies. The first couple of days I was fine but now that it's the middle of the week it's starting to hit me. difficult child seems to be doing better than me and he's had less sleep. I'm just happy he's not lethargic at school.
     
Loading...